Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS Paducah, KY

June 14, 2023Butler County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jun 14, 2023, 7:05 PM CDT for Butler County, Ripley County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2023, 7:05 PM CDT (00:05 UTC)
Expired
Jun 14, 2023, 7:45 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butler County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:23 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 14, 5:23 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
523 PM CDT Wed Jun 14 2023

.SHORT TERM...(Tonight through Friday night)
Issued at 242 PM CDT Wed Jun 14 2023

A 500 mb shortwave is providing forcing for ascent this afternoon as
a few showers and storms remain possible across portions of
southeast Missouri and far western Kentucky. Overall, convection
does not appear to be as robust compared to earlier when isolated
strong to borderline severe storms that were riding along a CAPE
gradient were capable of producing hail along with heavy downpours.
Have maintained higher PoPs across our southern counties until this
evening when pcpn is expected to diminish.

The synoptic flow will remain highly amplified through the remainder
of the week as a 500 mb low departs the Ohio Valley allowing for
heights to rise across the FA. This will mean warmer temperatures
and an increase in moisture. Although Thursday and most of Friday
will remain dry, another 500 mb shortwave will bring the next risk
for some isolated showers and storms across portions of SEMO late
Friday evening into Friday night. Despite a marginal risk for severe
weather in SPC's D3 outlook, confidence is quite low at this time as
the ECMWF/CMC are more south with the warm sector compared to the
GFS/NAM. Models indicate a theta-e and CAPE gradient along a frontal
boundary that supports some MCS potential. Wind and hail would be
the main hazards of concern contingent on timing and placement.
However, the NBM only has "slight chance" PoPs progged for Friday
night as the more suppressed scenario would mean very little pcpn
with the better severe risk remaining south of the FA.

.LONG TERM...(Saturday through Wednesday)
Issued at 242 PM CDT Wed Jun 14 2023

The weekend will start off dry as a weak upper-level ridge axis
moves across the FA on Saturday. Uncertainty in the forecast then
increases Saturday night into Sunday as a 500 mb shortwave trough
ejects across the central Plains. Despite differences in timing
among the deterministic models and ensemble members, have limit NBM
likely PoPs to Sunday and Sunday night. This is when consensus is
the strongest in seeing some pcpn with convection due to an influx
of theta-e causing dewpoints to rise into the lower 70s. There is
the potential for some strong to severe storms as model thermal
profiles are indicating quite a bit of instability, sufficient
effective bulk shear, and steep lapse rates to support a hail and
wind risk. For this reason, SPC currently has a 15% risk for severe
weather in their D5 outlook. Timing and placement will once again
have implications for our FA, but confidence is a little higher in
this risk.

The pattern remains unsettled through the remainder of the period as
model ensembles show the aformentioned 500 mb shortwave developing
into a closed low towards the middle of the week near the Ohio
Valley. Cyclonic flow will help to keep pcpn chances in the forecast
as NBM has PoPs progged each day. The greatest chance of seeing a
shower or storm will be the greatest in the afternoon during peak
heating.

&&

.AVIATION...
Issued at 514 PM CDT Wed Jun 14 2023

VFR conditions expected through the end of the period.

Mid clouds will linger through this evening with some diurnal CU
forming. There could be a stray shower or storm that approaches
the CGI or POF airports early this evening, but most locations
should not be impacted. Light winds are expected to prevail
through this TAF issuance.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DW
LONG TERM...DW
AVIATION...KC
Hazardous weather outlook, Jun 14, 2:55 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
255 PM CDT Wed Jun 14 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
255 PM CDT Wed Jun 14 2023 /355 PM EDT Wed Jun 14 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A few isolated thunderstorms remain possible until this evening
across portions of southeast Missouri and far western Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance of thunderstorms is forecast for all or a portion of the
region each day from Friday evening through Tuesday. We are
monitoring for the possibility for a few strong to severe storms
Friday evening into the nighttime hours, and then again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 14, 5:38 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
538 PM CDT Wed Jun 14 2023

MOZ108-109-142315-
Butler MO-Ripley MO-
538 PM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of southeastern Ripley
and southwestern Butler Counties through 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naylor, or 9 miles north of Corning, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Neelyville around 550 PM CDT.

Other locations in the path of this storm include Harviell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 9067 3661 9071 3671 9041 3650 9030
TIME...MOT...LOC 2238Z 256DEG 22KT 3655 9059

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DW
Local storm report, Jun 14, 5:53 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
553 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Hail             2 ESE Naylor            36.56N 90.57W
06/14/2023  M0.25 inch       Butler             MO   Public

&&
Special weather statement, Jun 14, 6:54 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
654 PM CDT Wed Jun 14 2023

MOZ108-109-150030-
Butler MO-Ripley MO-
654 PM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of southeastern Ripley
and southwestern Butler Counties through 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Success, or near Corning, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Naylor around 700 PM CDT.

Other locations in the path of this storm include Neelyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9076 3656 9077 3659 9039 3650 9037
TIME...MOT...LOC 2354Z 264DEG 15KT 3650 9064

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:37 PM CDTSevere Thunderstorm WarningPAHRipley38 min
Jun 14, 7:47 PM CDTSpecial Weather StatementPAHButler28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.